rls and the average person

I'm new here and wanted to tell what's happened to me through the years with rls. I started having rls when I was pregnant with my second child in 1984, I was told it's an old person problem not a young person. So I suffered with it, as it generally increased, for over 28 years before a doctor listened to me. I was sent to a Neurologist who diagnosed it and said it was hereditary. He actually told me to stopped working and go on disability. I've researched rls and found one common denominator, my mother was an alcoholic and drank when she was pregnant with all 3 of us. We all have the syndrome. My older sister has to go to sleep to get rid of hers and my younger brother and I have it consistently during the day and night. I've been on all meds for this and the only one that works, sort of, is ropinirole, all others made me feel drunk all day and I couldn't drive. The ropinirole works to some extent but makes me nauseous during the night so I'm up vomiting in the middle of the night, then I can sleep so soundly I hear nothing not even my alarm. I started with 1mg and I'm on 4-1/2 mg now, as I go up on mgs my nausea gets worse. And it doesn't always work to sleep either. I take it 1/2 hr before I go to bed, it makes me tired enough to want to sleep but when I do sleep i'm up within 45 minutes because my legs are jumping. So I get up for 2 hours or so, move around the house and then finally I can go back to sleep. My poor children lived all their lives with a mother who couldn't function, I was always late to work, and never had any energy. If this isn't a disability I don't know what is. If you can't sleep you can't work. It's as simple as that.

13 Replies

oldestnewest
  • I agree with you it is more debilitating and life limiting than cancer, ( I've watched too many die with cancer and apart from near the end and maybe during Chemo they would have had a much better quality of life than those with severe RLS).

    I am so sorry it has made things so difficult for you, I hope through here you will find some relief. There is lots of info about diet including supplements like Gentle Iron and magnesium, drugs both licit and illicit and coping strategies.

    Have you come across Kratom for RLS? There are a couple of threads on here about it - full disclosure I'm a bit fan of it :)

  • well that doesn't seem any better as Kratom also has side effects of nausea, which I already have from the meds i'm on now. So thanks anyways.

  • It MAY cause.... The Kratom could be used INSTEAD of the DA which is causing your nausea.

    If you are experiencing nausea as it is maybe cannabis could be a viable route - its known to treat, pain nausea and be helpful with RLS.

    Take care.

  • i've actually tried cannabis and it does not help in any way, in fact I had no reaction whatsoever on it.

  • Lol that happens. Many feel nothing the first time they take cannabis as they have no reference point, although that is not the case as with say LSD. I think if you take enough you will see an effect.

    It can also be very strain specific, one may be great another useless. Many strains are good for nausea too so even if it doesn't work for the RLS it may allow you to tolerate the DA better.

    I'm in the process of looking into Low Dose Naltrexone, but don't know enough to comment.

    Take care

  • Are you smoking it or eating it?

  • Have you tried to eat something when you take the Ropinerole..? Some people says that works. You are on a bit of a high dose of the Ropinerole and alot of people say the higher dose they take the nausea is worse. The highest recommended dose for Ropinerole is now only 1mg...2mg at a push and thats what the RLS experts are saying. This is because of augmentation, which is where the dopamine med will start to turn against you and instead of giving relief, it will make the RLS symptoms worse. You might have to think about a different med to take instead of the Ropinerole. Something you should discuss with your doctor.

  • when I was on a lower dose eating helped but since I'm on such a high dose if I eat anything before I take it or eat and then take it I am definitely sick immediately. my doctor has tried every medicine for this and they all make me either dizzy or feel like I'm drunk.

  • Read lots of posts here with all sorts of things you can try. I suggest you search FODMAP diet on this forum and read up on it. It works for some people and you might be lucky. Please give it a try with your doctors help and let bus all know if it works It works for me and some other people.

    Let me know if you need any help. Its drug free so maybe no nausea.

  • I have the same problem with all the meds i have tried, dizzy or drowsy. But i have to take something to get some sleep. Have you tried any pain meds like Tramadol ?

  • I have tried tramadol, percocets, oxycodone, etc but they all make me loopy.

  • Cannibus for the nausea, I take the ropinirole or requip extended release, along with Flexeril, melitonin, D3, calcium magnesium and zinc! It works for now! Good luck!

  • I completely know where your coming from -its a really debilitating condition which affects your whole existence and turns it into a living nightmare. I too take Ropinerole, have had RLS all my life - its acute and comes on every night without fail - I have systematically tried various medications and cut out nearly all food that triggers i.e. caffeine, alcohol, any food with additives (MSG's) can trigger - I take iron and magnesium but all in all Ropinerole is the only lifeline I've found so far that works for me. The main drawback for me is the severe nausea - I take it between 6pm and 7.30pm at night and the nausea can start anytime after this - I have to go and lie down immediately, can't talk to anyone as it makes the nausea worse - sometimes I throw up then can get a great sleep - other times I just fall asleep - I am groggy in the mornings - can't stay up late like an adult - I'm usually in bed by 8pm . I can't have a night out or go out in the evenings otherwise I have to take the tablets late and the RLS has already kicked in - I was taking 3mg sometimes 4mg er night but have managed to cut back to 2mg on most nights going up to 3 if it comes on really bad. on one occasion the chemist 'ran out' and had trouble getting the Ropinerole and I paced the floor exhausted for 5 days - each time I sat down or tried to sleep my legs would kick off - its just no way to live. I just wish that people 'understood" what its like and stopped treating it like something like toothache or a headache - its a life changing condition that affects your whole life.

You may also like...